Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS JSJ

May 3, 2024

NWS JSJ issued this flash flood warning at May 3, 2024, 1:09 PM CDT. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2024, 1:09 PM CDT (18:09 UTC)
Expired
May 3, 2024, 4:46 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:10 PM CDTFLOOD1 Wsw Santa Barbara, PREMERGENCY MANAGERS REPORTED A IMPASSABLE ROAD IN PR-874 NEAR SIERRA MAESTRA DUE TO PROBLEMS WITH A SINK.
May 3, 4:50 PM CDTFLASH FLOOD2 Ne Trujillo Alto, PRCorrects previous flash flood report from 2 NE Trujillo Alto. Emergency manager reported flooding and a small mudslide at Calle Betania near Iglesia Hermanos Unidos en Cristo in Trujillo Alto.
May 3, 4:50 PM CDTFLASH FLOOD2 Ne Trujillo Alto, PREmergency manager reported flooding at Calle Betania near Iglesia Hermanos Unidos en Cristo in Trujillo Alto.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

783 
WGCA52 TJSJ 031809
FFWSJU
PRC029-031-087-139-032200-
/O.NEW.TJSJ.FF.W.0019.240503T1809Z-240503T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
209 PM AST Fri May 3 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Loiza County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 600 PM AST.

* At 209 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Juan, Canovanas, Carolina, Trujillo Alto, Santa Barbara, Campo 
  Rico, San Isidro, Lomas and Benitez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1844 6588 1841 6590 1841 6587 1829 6587
      1828 6584 1826 6585 1827 6591 1831 6597
      1831 6604 1837 6603 1840 6599 1845 6604
      1846 6599

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
1 follow-up statement
612 
WGCA72 TJSJ 032146
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
546 PM AST Fri May 3 2024

PRC029-031-087-139-032156-
/O.CAN.TJSJ.FF.W.0019.000000T0000Z-240503T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Loiza PR-Trujillo Alto PR-
546 PM AST Fri May 3 2024

...FLASH FLOOD WARNING FOR CANOVANAS, CAROLINA, LOIZA AND TRUJILLO 
ALTO COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1844 6588 1841 6590 1841 6587 1829 6587
      1828 6584 1826 6585 1827 6591 1831 6597
      1831 6604 1837 6603 1840 6599 1845 6604
      1846 6599

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:39 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, May 3, 3:39 AM CDT, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
439 AM AST Fri May 3 2024

.SYNOPSIS...

A Flash Flood Watch is in effect for all Puerto Rico and the U.S.
Virgin Islands. Unstable conditions (due to an upper-level
trough approaching the area from the west and an induced surface
trough), increasing moisture, and lighter winds will promote
periods of showers and thunderstorms across the local islands,
particularly today through Saturday. The precipitable water
content is forecast to remain at normal to above normal levels
through the long term period, with a drying trend late next week.

&&

.SHORT TERM...Today through Sunday...

During the overnight hours, the eastern half of Puerto Rico
experienced some rainfall and thunderstorm activity. The highest
accumulations were observed in municipalities like Humacao, Naguabo,
and Yabucoa, with around 1 to 4 inches of rain. Fajardo, Luquillo,
and Ceiba also experienced rainfall rates of around 1 to 3 inches,
where Flood Advisories were issued. The island of St. Croix also
experienced some rainfall, but accumulations were not significant.
Overall, the eastern sections of Puerto Rico had an active night,
while the western sections experienced calm weather conditions.
Minimum temperatures were in the 70s to low 80s across coastal areas
and the upper 60s to low 70s across the mountainous areas.

The short-term forecast remains on track. An upper-level trough and
an induced surface trough will promote wet and unstable conditions
throughout the weekend, particularly today and Saturday. Tropical
moisture from the Caribbean will also move into the area, increasing
the chances for widespread rainfall and flooding through this
weekend. Showers and thunderstorms continue to be the dominating
weather features through at least Sunday, particularly along the
eastern half of Puerto Rico and the U.S. Virgin Islands. By the end
of the workweek into the weekend, an upper-level maxima will move
across the islands with winds around 70 knots. The Precipitable
Water (PWAT) model guidance shows values in the 75th percentile or
above normal climatological levels through the weekend. The 500 mb
temperatures also suggest values around -8 degrees Celsius, meaning
that there is an increase in the potential for some isolated
thunderstorm activity across Puerto Rico and the U.S. Virgin
Islands. As saturated soils prevail, any brief period of heavy
showers or persistent light rainfall could lead to urban and small-
stream flooding,  localized flash flooding, and mudslides,
particularly across the interior, the eastern half of Puerto Rico,
and the U.S. Virgin Islands. A Flood Watch was issued through Sunday
afternoon. We encourage citizens and visitors to be aware of any
additional updates in the forecast.

.LONG TERM...Monday through Friday...

Wet and unstable conditions should continue through midweek next
week. If the rainfall forecast materializes  during the short-
term period, any additional shower activity over saturated soils
will further enhance the potential for flash flooding and
mudslides. Residents and visitors are encouraged to monitor the
evolution of the weather conditions over the long-term period.

A surface high pressure is expected to build over the western
Atlantic during the first part of the week.  This will promote
moderate winds from the east to northeast through the end of the
workweek. In addition, the remnants of the previous surface trough
to our north or just across the northeastern Caribbean are
expected to merge with a frontal boundary across the central
Atlantic and linger over the local area through at least Thursday.
At upper levels, another trough will pass mainly to our north
from Tuesday through Thursday, maintaining unstable conditions
across the islands. The highest precipitable water (PWAT) values
are expected during this period, with global guidance suggesting
2.00-2.25 inches of PWAT. Daily rainfall amounts could range
between 1 and 3 inches, with the highest accumulations in diurnal
activity over portions of eastern, central, and western PR.

More stable conditions are forecast for Friday as a mid-to-upper
level ridge over the western Caribbean extends into the local
area, bringing drier air aloft and causing the PWAT to drop to
around 1.50 inches.

&&

.AVIATION...

(06z) TAFS

VRB weather conditions are fcst to persist throughout the period.
Expect VCTS to develop after 03/14Z at TJSJ/TIST/TISX and after
03/18Z at TJBQ/TJPS causing tempo MVFR to brief IFR conds. ESE winds
at 04-16 kt with higher gusts near heaviest showers.

&&

.MARINE...

A surface high pressure extending from the western to central
Atlantic will promote light to moderate trade winds across the
regional waters. Seas should remain between 2 and 5 feet during
the next few days, with the highest seas expected across the
offshore waters. An induced surface trough to our north will
yield lighter east to east- southeast winds and promote shower and
thunderstorm development across the area through early next week.

&&

.BEACH FORECAST...

Fading swell and lighter winds will promote mainly a low to
moderate risk of rip currents during the next several days.
However, flooding rains and thunderstorms are expected through
the weekend across the islands.

&&

.HYDROLOGY...

A Flash Flood Watch remains in effect for all of PR and the USVI
from this morning through Sunday afternoon. Rainfall totals
between 3 and 6 inches and locally higher are possible through the
weekend. Please refer to the latest Flash Flood Watch (FFASJU)
for more information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Sunday afternoon for PRZ001>013.

VI...Flood Watch through Sunday afternoon for VIZ001-002.

AM...None.
&&

SHORT TERM...MMC
LONG TERM....DS
AVIATION...MMC
Hazardous weather outlook, May 3, 3:42 AM CDT, 9 hours 27 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
438 AM AST viernes 3 de mayo de 2024

AMZ711>745-PRZ001>013-040845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
438 AM AST viernes 3 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y riachuelos. Inundaciones repentinas aisladas posibles.

.DÍAS DOS A SIETE...sábado a jueves

Se espera que un patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
oleaje impulsado por el viento y una marejada del norte disminuirá
mantendrán condiciones peligrosas para embarcaciones pequeñas y
corrientes marinas amenazantes a la vida hasta hoy. Una Vigilancia
de Inundaciones está en efecto para Puerto Rico hasta el domingo en
la tarde. Para más detalles, favor de referirse a (FFASJU y FFASPN).

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-040845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
438 AM AST viernes 3 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las  tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y riachuelos. Inundaciones repentinas aisladas posibles.

.DÍAS DOS A SIETE...sábado a jueves

Se espera que un patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá tormentas eléctricas  y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
oleaje impulsado por el viento y una marejada del norte disminuirá
mantendrán condiciones peligrosas para embarcaciones pequeñas y
corrientes marinas amenazantes a la vida hasta hoy. Una Vigilancia
de Inundaciones está en efecto para las Islas Vírgenes Americanas
hasta el domingo  en la tarde. Para más detalles, favor de referirse
a (FFASJU y FFASPN).

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 3, 10:57 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Juan PR
1157 AM AST Fri May 3 2024

PRZ001-005-031700-
San Juan and Vicinity PR-North Central PR-
1157 AM AST Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUAYNABO...
NORTHEASTERN BAYAMON...NORTHEASTERN DORADO...TOA BAJA AND CATANO
MUNICIPALITIES THROUGH 100 PM AST...

At 1155 AM AST, Doppler radar was tracking a strong thunderstorm over
Catano, moving northeast at 20 mph.

HAZARD...Wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sabana Seca, Catano, Toa Baja, Guaynabo, Campanilla, Ingenio,
Levittown, and Candelaria Arenas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1845 6618 1846 6614 1844 6612 1841 6613
      1842 6626 1847 6625 1846 6622 1847 6621
      1846 6621 1847 6618
TIME...MOT...LOC 1555Z 238DEG 16KT 1845 6614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MRR
Local storm report, May 3, 12:46 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
146 PM AST Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Flash Flood      1 ESE Candelaria        18.40N 66.21W
05/03/2024                   Toa Baja           PR   Emergency Mngr

            Emergency Management reported flooding at
            PR-2 and houses being affected by water in
            Sector Candelaria. At the moment, more
            information is being collected by officials.

&&

GRS
Local storm report, May 3, 12:54 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
154 PM AST Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Flash Flood      1 NNE Guaynabo          18.40N 66.11W
05/03/2024                   San Juan           PR   Emergency Mngr

            Emergency managers reported flash flooding
            at Ave. Luis Vigoreaux (PR-19) near La Cueva
            del Mar Restaurant.

&&

GRS
Local storm report, May 3, 1:00 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
200 PM AST Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Flash Flood      San Juan                18.41N 66.07W
05/03/2024                   San Juan           PR   Emergency Mngr

            Emergency managers reported flash flooding
            at Urb. Roosevelt, Calle Rafael Garcia.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:41 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 1:49 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 3:50 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 10:57 AM CDTSpecial Weather StatementJSJ63 min
May 3, 11:07 AM CDTAreal Flood AdvisoryJSJ53 min
May 3, 11:26 AM CDTAreal Flood AdvisoryJSJ64 min
May 3, 11:29 AM CDTFlash Flood WarningJSJ5 hr
May 3, 11:53 AM CDTFlash Flood WarningJSJ5 hr
May 3, 11:59 AM CDTAreal Flood AdvisoryJSJ5 hr
May 3, 12:20 PM CDTFlash Flood WarningJSJ4 hr
May 3, 12:26 PM CDTAreal Flood AdvisoryJSJ44 min
May 3, 12:53 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 1:12 PM CDTAreal Flood AdvisoryJSJ4 hr
May 3, 1:16 PM CDTAreal Flood AdvisoryJSJ112 min
May 3, 1:46 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 3, 2:06 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 2:29 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 3:03 PM CDTFlash Flood Warning Considerable damage threatJSJ107 min
May 3, 3:40 PM CDTSpecial Marine WarningJSJ65 min
May 3, 3:59 PM CDTSpecial Marine WarningJSJ61 min
May 3, 4:15 PM CDTSpecial Marine WarningJSJ60 min
May 3, 4:41 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 4:44 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 4:46 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 4:47 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 4:50 PM CDTAreal Flood AdvisoryJSJ2 hr
May 3, 4:53 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.